Alert archive / Virginia / High Wind Watches in 2014
High Wind Watch 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this high wind watch at Jan 1, 2014, 3:59 PM EST for Alleghany County, Ashe County, Watauga County, North Carolina; 18 counties in Virginia; Monroe County, West Virginia. It took effect at Jan 2, 2014, 9:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 1, 2014, 3:59 PM EST (20:59 UTC)
- In effect from
- Jan 2, 2014, 9:00 PM EST
- Expired
- Jan 2, 2014, 3:40 AM EST
- In force
- Issued by
- NWS Blacksburg, VA
All 22 counties
Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Carroll County, VA, City of Covington, VA, City of Galax, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Smyth County, VA, Wythe County, VA, Monroe County, WV
The radar
The Roanoke radar (KFCX), 34 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1424 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
401 WWUS71 KRNK 012059 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 359 PM EST WED JAN 1 2014 ...STRONG TO DAMAGING WINDS POSSIBLE THURSDAY NIGHT AND EARLY FRIDAY...ALONG WITH BITTER COLD WIND CHILL VALUES... .A COMPLEX STORM SYSTEM WILL BRING LIGHT RAIN INTO THE AREA THURSDAY AFTERNOON AHEAD OF A SURFACE LOW PRESSURE CENTER MOVING UP THE WEST SIDE OF THE APPALACHIANS. BY THURSDAY EVENING...A NEW LOW WILL FORM CLOSER TO THE COAST AND WILL HELP PULL IN MUCH COLDER AIR BEHIND IT ALONG WITH STRONG WINDS. RAIN WILL CHANGE TO SNOW SHOWERS...WITH SOME ACCUMULATIONS ON THE FAR WESTERN SLOPES OF NORTHWEST NORTH CAROLINA AND INTO FAR SOUTHWEST VIRGINIA MAINLY. NORTHWEST WINDS WILL THEN INCREASE SIGNIFICANTLY AFTER MIDNIGHT FRIDAY MORNING AS VERY COLD AIR IS USHERED IN...RESULTING IN STRONG TO DAMAGING WINDS AND BITTER COLD WIND CHILLS LASTING INTO THE EARLY PART OF FRIDAY. NCZ001-002-018-VAZ009>020-022-WVZ044-020900- /O.NEW.KRNK.HW.A.0001.140103T0200Z-140103T1700Z/ ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- MONROE- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...PULASKI... BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY... GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...ROANOKE...SALEM...UNION 359 PM EST WED JAN 1 2014 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY MORNING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY MORNING. * LOCATIONS...MOUNTAINS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. * HAZARDS...STRONG TO DAMAGING WINDS...ALONG WITH DANGEROUS WIND CHILL READINGS. * WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 55 MPH. * TIMING...INCREASING QUICKLY AFTER MIDNIGHT EARLY FRIDAY MORNING AND LASTING THROUGH THE MORNING HOURS FRIDAY. * IMPACTS...STRONG TO DAMAGING WINDS WITH SCATTERED POWER OUTAGES POSSIBLE. BITTER WIND CHILLS WILL BE DANGEROUS TO EXPOSED SKIN. * WIND CHILL READINGS...DROPPING TO BELOW ZERO BY FRIDAY MORNING WITH HIGHER ELEVATIONS DROPPING TO BETWEEN 5 BELOW AND 10 BELOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
1 follow-up statement
822 WWUS71 KRNK 020840 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 340 AM EST THU JAN 2 2014 ...STRONG TO DAMAGING WINDS POSSIBLE TONIGHT INTO FRIDAY MORNING...ALONG WITH BITTER COLD WIND CHILL VALUES... .A COMPLEX STORM SYSTEM WILL BRING LIGHT RAIN INTO THE AREA TODAY AHEAD OF A LOW PRESSURE SYSTEM MOVING UP THE WEST SIDE OF THE APPALACHIANS. BY THIS EVENING...A NEW STORM WILL FORM CLOSER TO THE COAST AND WILL HELP PULL IN MUCH COLDER AIR BEHIND IT ON STRONG NORTHWEST WINDS. WINDS WILL INCREASE SIGNIFICANTLY THIS EVENING...AND AS TEMPERATURES PLUMMET...BITTER COLD WIND CHILLS WILL DEVELOP. NCZ001-018-VAZ009-015-020945- /O.CAN.KRNK.HW.A.0001.140103T0200Z-140103T1700Z/ ASHE-WATAUGA-SMYTH-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...MARION... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY 340 AM EST THU JAN 2 2014 ...HIGH WIND WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE HIGH WIND WATCH. HIGH WINDS ARE STILL EXPECTED OVER THE MOUNTAINS OF SOUTHWESTERN VIRGINIA INTO THE MOUNTAINS OF NORTHWESTERN NORTH CAROLINA. HOWEVER...BECAUSE A COMBINATION OF SNOW...BLOWING SNOW...AND DANGEROUSLY COLD WIND CHILLS ARE EXPECTED TO DEVELOP TONIGHT...HIGH WIND RELATED HEADLINES HAVE BEEN MOVED INTO A WINTER STORM WARNING THAT WAS RECENTLY RELEASED FOR THE AREA. PLEASE REFER TO THAT HEADLINE FOR SPECIFICS. $$ NCZ002-VAZ010>014-016>020-022-WVZ044-021800- /O.UPG.KRNK.HW.A.0001.140103T0200Z-140103T1700Z/ /O.NEW.KRNK.HW.W.0001.140103T0200Z-140103T1700Z/ ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD- CRAIG-ALLEGHANY VA-BATH-ROANOKE-MONROE- INCLUDING THE CITIES OF...SPARTA...BLAND...PEARISBURG... WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE... SALEM...UNION 340 AM EST THU JAN 2 2014 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON EST FRIDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO NOON EST FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * LOCATIONS...MOUNTAINS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. * HAZARDS...STRONG TO DAMAGING WINDS...ALONG WITH DANGEROUS WIND CHILL READINGS. * WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 55 MPH. * TIMING...INCREASING QUICKLY THIS EVENING AND LASTING THROUGH THE MORNING HOURS ON FRIDAY. * IMPACTS...STRONG TO DAMAGING WINDS WITH SCATTERED POWER OUTAGES POSSIBLE. BITTER WIND CHILLS WILL BE DANGEROUS TO EXPOSED SKIN. * WIND CHILL READINGS...DROPPING TO BELOW ZERO BY FRIDAY MORNING WITH HIGHER ELEVATIONS DROPPING TO BETWEEN 5 BELOW AND 10 BELOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH ARE LIKELY TO CAUSE SPORADIC POWER OUTAGES...FALLEN TREES...MINOR PROPERTY DAMAGE...AND DANGEROUS DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED ITEMS...SUCH AS GARBAGE CANS AND DECK FURNITURE...INDOORS. && $$ NCZ003-004-019-020-VAZ023-024-032>035-043-021800- /O.NEW.KRNK.WI.Y.0001.140103T0200Z-140103T1700Z/ SURRY-STOKES-WILKES-YADKIN-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY- INCLUDING THE CITIES OF...DOBSON...DANBURY...WILKESBORO... YADKINVILLE...FINCASTLE...LEXINGTON...BUENA VISTA...STUART... ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE 340 AM EST THU JAN 2 2014 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON EST FRIDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO NOON EST FRIDAY. * LOCATIONS...FOOTHILLS OF NORTH CAROLINA AND SOUTHWEST VIRGINIA. * HAZARDS...STRONG WINDS...ALONG WITH SIGNIFICANTLY COLD WIND CHILL READINGS. * WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH...WITH STRONGEST WINDS NEAR AND IMMEDIATELY EAST OF THE BLUE RIDGE. * TIMING...INCREASING QUICKLY THIS EVENING AND LASTING THROUGH THE MORNING ON FRIDAY. * IMPACTS...STRONG WINDS WITH ISOLATED POWER OUTAGES POSSIBLE. VERY COLD WIND CHILLS WILL BE DANGEROUS TO EXPOSED SKIN. * WIND CHILL READINGS...DROPPING TO ZERO TO 10 ABOVE BY FRIDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$ WERT
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this high wind watch went out at Jan 1, 3:54 PM EST, 5 minutes earlier.
Area forecast discussion, Jan 1, 3:54 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EST WED JAN 1 2014
.SYNOPSIS...
HIGH PRESSURE WILL PROVIDE A BRIEF PERIOD OF TRANQUIL WEATHER
BEFORE A COMPLEX STORM SYSTEM APPROACHES FROM THE WEST THAT WILL
BRING SOME WINTRY WEATHER AND MUCH COLDER TEMPERATURES THURSDAY
AFTERNOON INTO FRIDAY AFTERNOON.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 305 PM EST WEDNESDAY...
HIGH PRESSURE CONTINUES TO SHIFT EAST OFF THE ATLANTIC
COAST...GIVING WAY TO APPROACHING LOW PRESSURE MOVING INTO
CENTRAL MISSISSIPPI VALLEY OVERNIGHT. SW GRADIENT NOT TOO STRONG
AHEAD OF THIS AND INITIALLY CLEAR SKIES SHOULD ALLOW DECOUPLING IN
VALLEYS FOR VERY LIGHT WINDS MOST PLACES. RIDGES WILL KEEP UP A SW
BREEZE AND WARMER TEMPS. OTHERWISE MAIN QUESTION IS HOW QUICKLY
HIGH CLOUDS WILL MOVE IN AND TO WHAT EXTENT WILL THEY IMPACT LOW
TEMPS. LEANING TOWARDS SLOWER ARRIVAL PER LATEST SATELLITE AND
SHORT TERM MODEL TRENDS...ESPECIALLY CENTRAL PART OF FCST AREA.
MAY GET SOME MOVING IN TO NORTHWEST WELL AFTER MIDNIGHT...AND
CIRRUS BAND ACROSS THE SOUTH WILL BEGIN TO SHIFT BACK NORTH TOWARD
MORNING AFTER INITIALLY DRIFTING AWAY TO THE SOUTH THIS EVENING.
SO GOING WITH COLDER GUIDANCE...THUS DROPPED MOST TEMPS 2-3
DEG...WITH RIDGES REMAINING MILDER. HAVE SOME BELOW FREEZING TEMPS
IN PIEDMONT...BUT IF CLOUDS MOVE IN MORE QUICKLY MAY NOT GET THAT
COLD.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
AS OF 325 PM EST WEDNESDAY...
MODELS ARE IN FAIRLY GOOD AGREEMENT WITH OUR FIRST WINTER STORM
OF THE NEW YEAR...THURSDAY INTO FRIDAY. THE UPPER LEVEL TROUGH
WILL AMPLIFY THURSDAY MOVING EAST OF THE MISSISSIPPI VALLEY AND
INTO THE MID ATLANTIC ON FRIDAY. THE THREE SURFACE WAVES REMAIN IN
PLAY WITH A SOUTHERN STREAM GULF WAVE MERGING INTO THE
SOUTHEASTERN COASTAL LOW THURSDAY AFTERNOON. YESTERDAYS 12Z MODELS
HAD THE COASTAL LOW DOMINATING EARLY AND THROUGHOUT THE EVENT.
TODAYS MODELS HAS THE NORTHERN STREAM SURFACE LOW...ASSOCIATED
WITH THE UPPER LEVEL TROUGH...THE DOMINATE LOW THURSDAY...THEN
GETS ABSORBED INTO THE COASTAL LOW THURSDAY NIGHT. THE ONLY CHANGE
THIS WILL MAKE IN THE FORECAST IS TO HAVE WARM TEMPERATURES TO
START THE MORNING AND DELAYING ONSET OF RAIN UNTIL EARLY
AFTERNOON. ONCE THE NORTHERN AND SOUTHERN STREAMS COMMENCE PHASING
THURSDAY AFTERNOON AND THE NORTHERN STREAM LOW BEGINS TO MERGE
WITH THE COASTAL WAVE...COLD AIR WILL GET DRAWN IN ACROSS THE
MOUNTAINS QUICKLY...CHANGING RAIN OVER TO SNOW IN HIGHER
ELEVATIONS. CHANGE OVER TO SNOW COULD BEGIN AS EARLY AS 3P ACROSS
WESTERN SUMMERS AND GREENBRIER COUNTIES. THICKNESSES BEGIN TO
CRASH THURSDAY EVENING...WHILE THE BULK OF THE MOISTURE GETS
SHUNTED EAST. BEFORE THE AREA GETS INTO DEEP NORTHWEST FLOW BY
7P...AND INCH OR TWO OF SNOW MAY ACCUMULATE ALONG ELEVATIONS ABOVE
3000 FEET. RAINFALL TOTAL FOR THE FORECAST AREA MAY RANGE FROM
0.05-0.15 OF AN INCH WITH AN ISOLATED 0.25 OF AN INCH OVER THE
MOUNTAINS. THE AREA GETS DRY SLOTTED EARLY THURSDAY EVENING...THEN
THE REST OF THE PRECIPITATION WITH THIS EVENT WILL BE OVER THE
MOUNTAINS...MAINLY ON WESTERN SLOPES ABOVE 2500 FEET.
THE SHORT WAVE TROUGH AND MOISTURE AXIS TARGETS THE SOUTHERN
APPALACHIANS THURSDAY EVENING...THEN SOUTHEASTERN WV FRIDAY
MORNING. SNOW ACCUMULATIONS WILL RANGE FROM 2-4 INCHES ACROSS THE
WESTERN SLOPES OF NC HIGH COUNTY/GRAYSON HIGHLANDS INTO EARLY
FRIDAY MORNING...TAPERING TO FLURRIES BY SUNRISE. SNOW
ACCUMULATIONS ACROSS WESTERN SLOPES OF SW VA MOUNTAIN EMPIRE AND
SE WV WILL RANGE FROM 2- 5 INCHES...TAPERING TO FLURRIES BY LATE
FRIDAY MORNING. ACROSS THE INTERIOR MOUNTAINS...UP TO 2 INCHES
POSSIBLE ON WESTERN SLOPES TO 0.2-0.5 OF AN INCH ELSEWHERE. A
WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW HAS BEEN ISSUED
FOR EXTREME WESTERN SLOPES OF RNK CWA.
DESPITE HAVING THE CHANCE FOR ACCUMULATING SNOW...IT IS NOT THE
BIGGEST CONCERN WITH THIS SYSTEM. STRONGER PRESSURE RISES AND COLD
AIR ADVECTION WILL BRING WINDY AND GUSTY CONDITIONS TO THE AREA
WITH THE HIGHEST GUSTS ALONG THE BLUE RIDGE. WIND GUSTS OF 55 MPH
ARE POSSIBLE...THEREFORE A HIGH WIND WATCH HAS BEEN ISSUED FOR
COUNTIES ALONG AND WEST OF THE BLUE RIDGE THURSDAY NIGHT INTO
FRIDAY.
TEMPERATURES BY FRIDAY MORNING WILL RANGE FROM THE SINGLE DIGITS
TO UPPER TEEN ACROSS THE MOUNTAINS. STRONG WINDS AND COLD
TEMPERATURES WILL PRODUCE WINDS CHILLS FROM -/+ 10F IN THE WEST TO
+10F/+20F IN THE EAST. ANYONE VENTURING OUT FRIDAY MORNING WILL
NEED TO DRESS FOR BLUSTERY...VERY VERY COLD CONDITIONS. THE
FORECASTED HIGH TEMPERATURE ON FRIDAY...NOT WIND CHILLS...WILL
RANGE FROM THE MID TEENS TO LOWER 20S ACROSS THE MOUNTAINS TO MID
20S TO LOWER 30S IN THE EAST. THESE TEMPERATURES ARE 20F COLDER
THAN NORMAL. FRIDAYS WIND CHILL WILL BE 10F TO 15F COLDER THAN THE
ACTUAL TEMPERATURE. WIND CHILL ADVISORIES WILL BE EMBEDDED INTO
THE WINTER WEATHER ADVISORY AND HIGH WIND WATCH.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 315 PM EST WEDNESDAY...
THE SECOND WINTRY SYSTEM TO IMPACT THE REGION IN A WEEK/S TIME
WILL DO SO DURING THIS PERIOD OF THE FORECAST...SPECIFICALLY
SATURDAY SATURDAY NIGHT THROUGH MONDAY NIGHT. THE PRECIPITATION
WILL COME IN TWO PHASES.
ON SATURDAY...THE REGION WILL STILL BE UNDER THE INFLUENCE OF DRY
HIGH PRESSURE THAT WILL BE STARTING TO PROGRESS EASTWARD TO THE
COAST. SOUTH TO SOUTHWEST FLOW WILL DEVELOP HEADING INTO SATURDAY
NIGHT ON THE WEST SIDE OF THE ANTI-CYCLONIC HIGH...AND IN ADVANCE
OF AN APPROACHING COLD FRONT. THIS FIRST PHASE OF PRECIPITATION
WILL BEGIN SATURDAY NIGHT AND CONTINUE INTO THROUGH SUNDAY AS
MOISTURE FLUX INTO THE REGION INCREASES. WHILE WE WILL HAVE A WARM
NOSE ALOFT...SURFACE TEMPERATURES WILL BE AT OR FALL BELOW
FREEZING THROUGH THE NIGHT AS WET-BULBING TAKES PLACE AS THE
PRECIPITATION COOLS THE COLUMN. WE ARE EXPECTING A MIX OF LIGHT
RAIN AND LIGHT FREEZING RAIN ACROSS SOUTHSIDE VIRGINIA AND OUR
NORTH CAROLINA COUNTIES SATURDAY NIGHT. DURING THE DAY
SUNDAY...THE PRECIPITATION WILL EXPAND NORTH THROUGH THE CENTRAL
AND EASTERN PARTS OF THE AREA...BUT AS SURFACE TEMPERATURES
RISE...THE PRECIPITATION WILL BE ALL RAIN BY NOON. AS SUNDAY
PROGRESSES...THE BEST TRAJECTORIES FOR THE MOISTURE FLUX WILL
GRADUALLY BECOME MORE CENTERED OVER CENTRAL TO EASTERN VA/NC...SO
THERE SHOULD BE A GRADUAL TREND TOWARD DECREASING PRECIPITATION
COVERAGE...ESPECIALLY ACROSS THE CENTRAL PARTS OF THE AREA.
PHASE TWO OF THE PRECIPITATION WILL TAKE PLACE SUNDAY NIGHT INTO
MONDAY AS A STRONG COLD FRONT MOVES INTO...THROUGH...AND THEN EAST
OF THE AREA. DURING THIS TIME PERIOD...MUCH COLDER AIR WILL ARRIVE
OVER THE AREA ALONG WITH A GOOD COVERAGE OF SNOW
SHOWERS...ESPECIALLY OVER THE MOUNTAINS. BY MONDAY AFTERNOON...A
STRONG NORTHWEST FLOW WILL EXIST ACROSS THE AREA. THIS WILL ALLOW
FOR DOWNSLOPING CONDITION EAST OF THE CREST OF THE BLUE RIDGE THAT
WILL BRING THE PRECIPITATION TO QUICK END...FOLLOWED CLOSELY IN
TIME BY RAPIDLY DECREASING CLOUD COVER. ACROSS THE MOUNTAINS ON
MONDAY...ESPECIALLY THE WEST FACING SLOPES OF SOUTHEAST WEST
VIRGINIA SOUTH INTO THE NORTHERN MOUNTAINS OF NORTH CAROLINA...THE
UPSLOPE SNOW MACHINE WILL BE ACTIVE WITH FLURRIES SPREADING AS FAR
EAST AS THE CREST OF THE BLUE RIDGE.
MUCH COLDER AIR WILL CONTINUE TO ADVECT INTO THE AREA ON STRONG
NORTHWEST WINDS MONDAY NIGHT. HOWEVER...THE AIR WILL ALSO TREND
DRIER WHICH WILL HELP DECREASE THE COVERAGE OF THE UPSLOPE SNOW
SHOWERS. HOWEVER...WITH 850 MB AIR EXPECTED TO BE -15 TO -20 C
RANGE...FLURRIES WILL BE POSSIBLE SIMPLY VIA EXISTENCE OF CLOUD
COVER. HAVE ALLOWED FOR THIS SCENARIO INTO EARLY TUESDAY MORNING.
TUESDAY NIGHT INTO WEDNESDAY...A BROAD AREA OF SURFACE HIGH
PRESSURE WILL CONTINUE TO BUILD OVER THE UPPER OHIO RIVER VALLEY.
WINDS WILL CONTINUE TO WEAKEN...AND GRADUALLY VEER MORE NORTHERLY.
TEMPERATURES WILL BE TRICKY AS THE BULK OF THE COLDEST AIR ALOFT
WILL BE EAST OF THE AREA...BUT A POTENTIAL SNOW PACK...LIGHTER
WINDS...AND LIMITED CLOUD COVER MAY ALLOW FOR SOME VERY COLD
TEMPERATURES ACROSS THE MOUNTAINS. FOR NOW...HELP KEPT LOWS MONDAY
NIGHT AND TUESDAY NIGHT IN THE SINGLE DIGITS FOR THE MOST PART OF
THE MOUNTAINS AND TEENS ACROSS THE PIEDMONT. WOULD NOT BE
SURPRISED IF SOME OF THE DEEPER MOUNTAIN VALLEYS BOTH NIGHTS REACH
LOWS AROUND 5 TO 10 BELOW ZERO.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
AS OF 1245 PM EST WEDNESDAY...
HIGH PRESSURE OVER OUR AREA WILL DRIFT EAST OFF THE COAST THIS
AFTERNOON ALLOWING FOR WINDS TO BECOME SOUTH...BUT LIGHT. HIGH
CONFIDENCE VFR CONDITIONS WILL PREVAIL THROUGH AT LEAST 12Z
THURSDAY...BUT CEILINGS WILL QUICKLY LOWER FROM THE SOUTHWEST
DURING THE DAY. THEY ARE STILL EXPECTED TO BE VFR BY END OF TAF
PERIOD AT 18Z...BUT COULD BE CLOSE AT BLF IF MOISTURE RETURN IS A
LITTLE QUICKER THAN CURRENTLY EXPECTED AHEAD OF AN APPROACHING
STORM SYSTEM. OTHERWISE HIGH CLOUDS WILL BE INCREASING LATE
TONIGHT WITH LIGHT TO CALM WINDS.
BETWEEN ABOUT 18Z AND 21Z THURSDAY...MVFR CONDITIONS INITIALLY
WITH LIGHT RAIN AT MOST TAF SITES...BUT POSSIBLY MIXED WITH SNOW
AT BLF AND LWB BY 21Z...AND EVENTUALLY IFR BY AROUND 00Z...MOST
LIKELY AT BLF AND LWB. MAYBE BRIEFLY AT BCB AND ROA AROUND 00Z.
IFR CONDITIONS LIKELY TO LAST ALL NIGHT AT BLF AND LWB WITH SNOW
SHOWERS AND VERY GUSTY NW WINDS. IN FACT...WINDS WILL BE A MAJOR
FACTOR AT ALL AIRPORT SITES OVERNIGHT AND INTO FRIDAY
MORNING...WITH GUSTS FROM 35 TO 45 MPH POSSIBLE....MAYBE OVER 50
MPH BRIEFLY AT BCB AND ROA LATE THURS NIGHT AND EARLY FRIDAY
MORNING. SNOW SHOWERS SHOUDL TAPER OFF AT BLF AND LWB EARLY FRIDAY
WITH RETURN TO VFR BY AFTERNOON BUT STILL GUSTY.
EXTENDED AVIATION DISCUSSION... HIGH PRESSURE MOVES ACROSS BY
FRIDAY EVENING INTO SATURDAY BRINGING IMPROVING CONDITIONS THROUGH
SATURDAY....BEFORE ANOTHER SIMILAR SYSTEM MAY IMPACT THE REGION BY
LATE SUNDAY AND SUNDAY NIGHT AND PERHAPS LASTING INTO EARLY
MONDAY....WITH WORSE CONDITIONS MOST LIKELY ON WESTERN SLOPES
AGAIN..BLF AND LWB. VERY STRONG NW WINDS BEHIND THIS SYSTEM AS
WELL INTO MONDAY NIGHT OR TUES. STILL QUITE A BIT OF UNCERTAINTY
IN TERMS OF TIMING AND HOW MUCH PRECIP AND THUS IFR TYPE
CONDITIONS MAY SPREAD INTO PIEDMONT TAF SITES.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING
FOR VAZ009>020-022.
WINTER WEATHER ADVISORY FROM 6 PM THURSDAY TO 7 AM EST FRIDAY
FOR VAZ009-015.
WINTER WEATHER ADVISORY FROM 6 PM THURSDAY TO NOON EST FRIDAY
FOR VAZ007.
NC...HIGH WIND WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING
FOR NCZ001-002-018.
WINTER WEATHER ADVISORY FROM 6 PM THURSDAY TO 7 AM EST FRIDAY
FOR NCZ001-018.
WV...HIGH WIND WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING
FOR WVZ044.
WINTER WEATHER ADVISORY FROM 6 PM THURSDAY TO NOON EST FRIDAY
FOR WVZ042-043-045.
&&
SYNOPSIS...SK
NEAR TERM...SK
SHORT TERM...RCS
LONG TERM...DS
AVIATION...SKHazardous weather outlook, Jan 1, 4:13 AM EST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 413 AM EST WED JAN 1 2014 NCZ001-018-VAZ007-009>012-015-WVZ042>045-021000- ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-MERCER-SUMMERS- MONROE-GREENBRIER- 413 AM EST WED JAN 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A GOOD CHANCE FOR ACCUMULATING SNOW FROM LATE THURSDAY INTO FRIDAY MORNING...ESPECIALLY ON WEST-FACING SLOPES WHERE BETWEEN 2 AND 4 INCHES IS POSSIBLE. IN ADDITION...GUSTY WINDS OF 40-45 MPH THURSDAY NIGHT AND FRIDAY MAY RESULT IN BLOWING SNOW...AS WELL AS WIND CHILLS AT OR BELOW ZERO BY FRIDAY MORNING. IT WILL REMAIN VERY COLD AND BLUSTERY ON FRIDAY. ANOTHER STORM SYSTEM WILL ARRIVE BY LATE IN THE WEEKEND INTO MONDAY...WITH ADDITIONAL SNOW ACCUMULATIONS POSSIBLE...AND VERY COLD TEMPERATURES AND GUSTY WINDS BEHIND THIS SYSTEM FOR EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ002-VAZ013-014-016>020-022>024-021000- ALLEGHANY NC-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- 413 AM EST WED JAN 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SMALL CHANCE FOR SOME VERY LIGHT SNOW ACCUMULATIONS THURSDAY NIGHT...BUT MOST LOCATIONS WILL ONLY SEE SNOW SHOWERS WITH LITTLE OR NO ACCUMULATION. HIGHER RIDGES HAVE THE BEST CHANCE OF GETTING UP TO AN INCH OF SNOW. BEHIND THIS SYSTEM ON FRIDAY...VERY COLD AIR AND GUSTY WINDS WILL RESULT IN WIND CHILLS IN THE SINGLE DIGITS. ANOTHER STORM SYSTEM MAY BRING A CHANCE OF LIGHT WINTRY WEATHER BY LATE IN THE WEEKEND INTO MONDAY...WITH VERY COLD AIR AND GUSTY WINDS IN ITS WAKE FOR EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-019-VAZ032>035-046-047-021000- SURRY-WILKES-PATRICK-FRANKLIN-BEDFORD-AMHERST-APPOMATTOX-BUCKINGHAM- 413 AM EST WED JAN 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SMALL CHANCE FOR VERY LIGHT SNOW ACCUMULATIONS THURSDAY NIGHT...PRIMARILY ALONG THE HIGHER ELEVATIONS OF THE BLUE RIDGE AND NORTH OF U.S. 460. MOST LOCATIONS WILL ONLY SEE SNOW SHOWERS IN THE AIR HOWEVER. BEHIND THIS SYSTEM...VERY COLD AIR AND GUSTY WINDS WILL RESULT IN WIND CHILL READINGS IN THE SINGLE DIGITS AND TEENS THROUGH MUCH OF FRIDAY. ANOTHER STORM SYSTEM MAY BRING A CHANCE OF LIGHT WINTRY WEATHER BY LATE IN THE WEEKEND INTO MONDAY...WITH VERY COLD AIR AND GUSTY WINDS IN ITS WAKE FOR EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>045-058-059-021000- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX- CHARLOTTE- 413 AM EST WED JAN 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. VERY COLD AIR WILL PUSH IN BEHIND A STORM SYSTEM THURSDAY NIGHT AND FRIDAY...WITH HIGHS FRIDAY LIKELY NOT REACHING THE FREEZING MARK...AND WIND CHILL READINGS IN THE TEENS MUCH OF THE DAY. ANOTHER WEATHER SYSTEM LATE IN THE WEEKEND AND INTO EARLY NEXT WEEK ONLY HAS A LOW CHANCE OF PRODUCING ANY WINTRY PRECIPITATION...HOWEVER VERY COLD AIR AND GUSTY WINDS WILL RUSH IN BEHIND IT BY EARLY IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 3:42 PM EST | Winter Weather Advisory | RNK | Ashe, Watauga | 12 hr |
Nearby
High Wind Watches in Virginia, 2014High Wind Watches in North Carolina, 2014High Wind Watches in West Virginia, 2014Every high wind watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.